Format

Send to

Choose Destination
J Hepatol. 2000 Sep;33(3):509-12.

Budd-Chiari syndrome: combination of genetic defects and the use of oral contraceptives leading to hypercoagulability.

Author information

1
Department of Internal Medicine, Hospital Gooi-Noord, Blaricum, The Netherlands.

Abstract

A young female, who had been in excellent health and had used third-generation oral contraceptives, was admitted to hospital because of abdominal pain and ascites. Budd-Chiari syndrome (BCS) was diagnosed by radiographic and histological examination. Tests for myeloproliferative disease, deficiency of coagulation inhibitors and paroxysmal nocturnal haemoglobinuria were negative. DNA investigation showed a double heterozygous defect: the Arg506Gln mutation in the factor V gene (factor V Leiden) and G20210A nucleotide substitution in the prothrombin gene. This double defect was also found in the patient's father, who had never experienced an episode of venous thromboembolism. Genetic and acquired thrombogenic risk factors are being detected increasingly in patients with BCS. With the discovery of new genetic defects leading to hypercoagulabiulity an increasing number of patients with serious thrombotic manifestations, such as BCS, will exhibit concurrence of hereditary and acquired risk factors for thrombosis.

PMID:
11020010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center